I suggest that you get off each of them, one at a time, by a regimen like this....over a two to three week period, lower the daily dose to lowest possible in the first week, take that dosage everyother day in second week, and every third day during the last week...then stop.
I was on Celexa from June of 2002 until March of 2005. When I started I had the shakes real bad. It was more like twitches in my arms, hands and feet. The one thing I didn't have was a scattered thought or head. To resolve the twitches I was given a double dose and ended up on 40mg per day. I did that the entire time. There were times when I ran out and had perscription problems. YOU DO NOT WANT TO STOP THIS COLD TURKEY! If you want to stop you must do it over a huge time period and back out slowly. It took me 12-14 weeks of slowly stopping the process. If you stop cold turkey I had a huge head ache, wanted to sleep or hide. The shakes or twitches came back. And, I was on edge.
My side effects were: At first I lost a ton of weight - 284 to 222 in 8 months. Then it slowly came back now up to 240 and hovering. Went from a 48 waist to 36 and now up to 40.
I had the shakes real bad and it was resolved by the Dr. doubling my dose.
I had NO desire for sex in any way. Since I've been off it I am back to a normal man with natural urges and desires. Don't know about performance as I am single.
I had a very dull outlook on life and work. Nothing seemed important to me. I had no urgancy at all to perform my tasks. I could listen and understand things but, was not on the quick list for getting my job done. I work in a very active type of job supporting thousands and thousands of network circuits and devices. Hundreds of thousands of IP addresses or devices on the network. When I stopped taking it I found a new me. It was refreshing to be back to myself. I did notice that I have a less of a desire to jump into the extreme fast paced life. It's not worth it to do so.
While on the Celexa I had phases of time when I would not be able to sleep. I would just sit up all night. No desire to read, watch tv or anything. Just sat there and watched the wall. Then I would get ready and go to work and pretty much do the same.
While on Celexa I would feel tears rolling off of my face and wonder what was going on. This would happen perhaps 3-5 times a week. I had no violent emotional expressions. Heck I had no emotions some times. But, yet it was like my brain or another part of me was trying to tell me something.
I still have moments of crying but, this time it's with feelings. I am finding that I meet face to face with emotions about issues that I never recognized before. I see the impact of things that go on around me that I have no control over. I think before I would internalize these emotions or close them off. But, now I see them, understand them, understand myself more and I know and understand my limitations better.
While on Celexa I developed a very bad skin irritation on my hands. I still break out in boils under the surface of my skin. I use all kinds of creams to keep it from happening. It happens when I get wrapped up in real tense situations. Usually caused by work. Or the ex starts pulling stuff that will cost me more money. My biggest pull at my emotions is being away from my kids.
While on Celexa I was married and that lasted for 7 weeks. I had a clear mind to think through the situation I was in and found that it would not work. Her children did not accept me. So, I decided to divorce her. During that time I do want to say that my sex life was poor. Celexa really put a hamper on all desires. I ended up taking Viagra and it helped but, even with Viagra it was difficult to maintain an erection. I felt like a misfit in that reguard while on Celexa. As I mentioned before I am single now and off of Celexa so I can not say how the after life of Celexa is.
There are other side effects but those are the ones that come to mind off hand.
I would advise not going off medication without a docotors approval and guidance. You may be feeling better because the medication is working.
I started Celexa in Nov. of '03 due to divorce. Over the past 5-6mo, I've cut my dosage to every other day. Recently, I've been going to every 2nd and 3rd day. Now, i havent taken a pill in about a week. My head feels full of cotton, I feel uncoordinated, and almost drunk (even when I've nothing to drink). The other day my head hurt so bad it felt like a hatchet was burried deep inside...all I could do was cry becuase Advil didn't help. I took another Celexa hoping it would stop and all I got was extreme diarrhea. Either way, this sucks.
So, I've been dating a paramedic. He suggested taking 5-HTP supplement. What is the verdict on this? Good idea? Bad idea? Just don't take anything?
When does this feeling stop? I want to cry. Am I experiencing "normal" side effects?
This is an extremely delicate situation because of the nature of SSRI's and psychotropic medications in general. Brain chemistry, unfortunately, cannot be broken down so easily that one can say what effect each one will have on an individual. Each situation is unique, as each person is wired differently, and there is no real precise way to monitor what the medication is really doing except how the person feels. And that's not even totally accurate, as mood and personality are not always the product of a chemical imbalance. The trial and error part of the process is frightening at best. The concept behind SSRI meds (Selective Serotonin Reuptake Inhibitors) is that one of the four main neurotransmitters in the brain, Serotonin, which scientists BELIEVE plays a part in such emotional responses as feelings of well-being, better concentration, more restful sleep, etc., will basically be stuck to the receptor rather than flowing back through, thereby causing a buildup of Serotonin in the brain and HOPEFULLY a production of more Serotonin. Again, that is the CONCEPT. Correct me if I'm wrong here doctor, but as far as I know, there is no way for your doctor to monitor these levels of Serotonin or any other neurotransmitter (Gaba, Norepinephrine, etc.) the way they can do a simple blood test to check, say, Lithium levels in Schizophrenia patients.
Another disheartening revelation is the introduction of newer, 'better' antidepressants and the use of marketing in drug companies which often results in a patient who would do absolutely fine on a $10/month prescription for Prozac, while MDs are casually writing scripts for the newest one on the market, which is currently Lexapro or Cymbalta (Ely-Lilley's version of Effexor, a Serotonin and Norepinephrine Reuptake Inhibitor for SEVERE or MAJOR DEPRESSIVE DISORDER--MDD).
In the case of Cymbalta, the trial and error period of testing, which took place on the Ely-Lilley campus, resulted in a huge error: a nineteen year old girl with no history of depression was given an unusually large dose. Within the first week or so she hung herself on the premises. Needless to say it took much longer than expected to get this product out on the market. Someone close to me was prescribed this drug by her MD during a routine visit in which she revealed to her doc that she was unhappy with her current job, having a hard time juggling full time school and work with raising a toddler, and not satisfied with the lack of assistance from her husband. Each of those so called symptoms are situational and would be resolved much more efficiently by going to counceling, not by changing the chemistry in her brain. She had an awful time trying to stop taking this drug. At first she stopped suddenly because she hadn't been properly advised by her doctor as to how to go about this, nor had she been given a follow up visit to check on her.
Anyway, sorry for the NOVEL!!
I just wanted to add that I began taking Celexa after my baby was born, switched to Zoloft b/c I couldn't afford Celexa and I could get Zoloft for free through Pfizer Connection to Care program. When I got Medicaid back after the baby's father passed away, I switchd to Lexaprro, and over the course of that time, I have gained over sixty pounds! I have no desire to eat real food, not even pizza or fast food, just an insatiable sweet tooth, which I've never had before, and my metabolism slowed to a crawl. My thoughts are scattered, I can't concentrate, and I hardly ever do things I like to do anymore. My family doesn't recognize me. I'm to afraid to stop taking any of the meds because then I will inevitably feel the grief over losing my fiance when our baby was just a year old.
Jim Carey described it best when he described the feeling of being on antidepressants as, "A low level of despair, but you're still able to smile at the office..."
I really do not mean to sound shallow or materialistic, but I am tried of having to depnd on my daily pill cocktail to feel like the rest of society. My main grip would have to be the weight gain! I am considering getting of Celexa and birth control all together. The Celexa has been okay but I truely can't remember me before it. I only take 20mg a day. I guess what I am asking is how hard is it to come off. I am going to meet with the physician this week to discuss my options. I would appreciate any feedback.